Alert archive / Idaho / Tornado Warnings in 2018

Tornado Warning 6, NWS Pocatello, ID

May 31, 2018Fremont County, Madison County, Teton County, Idaho

NWS Pocatello, ID issued this tornado warning at May 31, 2018, 1:58 PM MDT for Fremont County, Madison County, Teton County, Idaho. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2018, 1:58 PM MDT (19:58 UTC)
Expired
May 31, 2018, 2:30 PM MDT
In force
32 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Fremont County, ID, Madison County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 147 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 2:10 PM MDTHAIL 11 Ne Clementsville, IDPUBLIC REPORTS HAIL DAMAGE TO CARS/TRUCKS WHILE DRIVING BETWEEN DRIGGS TO REXBURG IN THE GREEN CANYON AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:10 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.0 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1930 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

596 
WFUS55 KPIH 311958
TORPIH
IDC043-065-081-312030-
/O.NEW.KPIH.TO.W.0006.180531T1958Z-180531T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pocatello ID
158 PM MDT THU MAY 31 2018

The National Weather Service in Pocatello has issued a

* Tornado Warning for...
  Northern Teton County in eastern Idaho...
  Southeastern Fremont County in southeastern Idaho...
  Northeastern Madison County in southeastern Idaho...

* Until 230 PM MDT
    
* At 157 PM MDT, a severe thunderstorm capable of producing a tornado
  was located near Felt, moving northeast at 40 mph.

  HAZARD...Tornado and ping pong ball size hail. 

  SOURCE...Radar, trained spotter and public indicated rotation. 
           This storm has a history of producing a rotating wall 
           cloud and quarter size hail.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Felt around 200 PM MDT. 

Other locations impacted by this tornadic thunderstorm include
Tetonia Research Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4379 11127 4390 11154 4422 11105 4387 11105
TIME...MOT...LOC 1957Z 239DEG 35KT 4391 11128 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

JKEYES
3 follow-up statements
286 
WWUS55 KPIH 312012
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
212 PM MDT THU MAY 31 2018

IDC043-065-081-312030-
/O.CON.KPIH.TO.W.0006.000000T0000Z-180531T2030Z/
Teton ID-Fremont ID-Madison ID-
212 PM MDT THU MAY 31 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM MDT FOR NORTHERN
TETON...SOUTHEASTERN FREMONT AND NORTHEASTERN MADISON COUNTIES...
    
At 211 PM MDT, a severe thunderstorm capable of producing a tornado
was located 8 miles northeast of Felt, moving northeast at 40 mph.

HAZARD...Tornado and ping pong ball size hail. 

SOURCE...Radar indicated rotation. This storm has a history of 
         producing a rotating wall cloud, brief funnel clouds 
         and large hail.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This tornadic thunderstorm will remain over mainly rural areas of
northern Teton...southeastern Fremont and northeastern Madison
Counties, including the following locations: Tetonia Research
Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4382 11132 4393 11149 4422 11105 4388 11105
TIME...MOT...LOC 2011Z 239DEG 35KT 4398 11111 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

JKEYES
892 
WWUS55 KPIH 312023
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
223 PM MDT THU MAY 31 2018

IDC065-312031-
/O.CAN.KPIH.TO.W.0006.000000T0000Z-180531T2030Z/
Madison ID-
223 PM MDT THU MAY 31 2018

...THE TORNADO WARNING FOR NORTHEASTERN MADISON COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. *Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 PM MDT for
eastern and southeastern Idaho.

LAT...LON 4389 11112 4402 11135 4422 11105 4388 11105
TIME...MOT...LOC 2021Z 238DEG 52KT 4405 11106 

$$

IDC043-081-312030-
/O.CON.KPIH.TO.W.0006.000000T0000Z-180531T2030Z/
Teton ID-Fremont ID-
223 PM MDT THU MAY 31 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM MDT FOR
NORTHEASTERN TETON AND SOUTHEASTERN FREMONT COUNTIES...
    
At 221 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Gibson Meadows or 13 miles northeast of Felt, moving
northeast at 60 mph.

HAZARD...Tornado and ping pong ball size hail. 

SOURCE...Radar indicated rotation. The storm has a history of 
         producing a rotating wall cloud, brief funnel clouds and 
         damaging large hail. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Teton and southeastern Fremont Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4389 11112 4402 11135 4422 11105 4388 11105
TIME...MOT...LOC 2021Z 238DEG 52KT 4405 11106 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

JKEYES
624 
WWUS55 KPIH 312030
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
230 PM MDT THU MAY 31 2018

IDC043-081-312039-
/O.EXP.KPIH.TO.W.0006.000000T0000Z-180531T2030Z/
Teton ID-Fremont ID-
230 PM MDT THU MAY 31 2018

...THE TORNADO WARNING FOR NORTHEASTERN TETON AND SOUTHEASTERN
FREMONT COUNTIES WILL EXPIRE AT 230 PM MDT...
        
The storm which prompted the warning has moved into western Wyoming.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 800 PM MDT for
eastern and southeastern Idaho. 

LAT...LON 4389 11112 4402 11135 4422 11105 4388 11105
TIME...MOT...LOC 2029Z 239DEG 35KT 4408 11098 

$$

JKEYES

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this tornado warning went out at May 31, 1:42 PM MDT, 16 minutes earlier.

Area forecast discussion, May 31, 1:42 PM MDT, 16 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
142 PM MDT Thu May 31 2018

.SHORT TERM...Tonight through Friday night.

Well, thunderstorms this afternoon are quiet a bit more interesting
that yesterday. A cold front is slowly moving east across the
region. As the afternoon continues, we expect a line of storms to
move slowly east from the Magic Valley. Strong thunderstorms are
also developing well out ahead of the front. Also, some descent low
level shear so an isolated tornado is possible along with large hail
and damaging straight-lined winds. A severe thunderstorm watch is in
effect until 8 PM for much of the region minus Custer County where
it looks like most of the action will remain southeast of there.
Expect activity to gradually diminish this evening as we lose the
heat of the day. During the overnight hours, a reinforcing cold
front will arrive from the northwest. This will spread bring another
round of showers across the region with the best chances for showers
overnight closer to the Montana border. Showers will linger into
Friday morning, perhaps early afternoon around the Teton Valley
area. Then, we will see clearing skies with brisk conditions
developing. Potentially, may need a wind advisory across portions of
the region.

Valle

.LONG TERM...Saturday through next Thursday...The weekend will be
warm and dry with no chance for precipitation. An approaching trough
early next week will bring a chance for precipitation Monday into
Tuesday though chances right now are low. NP/Valle

&&

.AVIATION...Thunderstorms will again run TAF's this afternoon and
evening with a line of thunderstorms expected and isolated severe
thunderstorms expected as well. The line of thunderstorms will track
through BYI, PIH and IDA early this evening. Expect strong wind
gusts with these thunderstorms as well. NP/Valle

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Local storm report, May 31, 12:51 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1251 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     HAIL             1 W IDAHO FALLS         43.49N 112.05W
05/31/2018  E0.88 INCH       BONNEVILLE         ID   PUBLIC

&&

NP
Local storm report, May 31, 12:58 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1258 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     HAIL             2 E UCON                43.59N 111.88W
05/31/2018  M0.75 INCH       BONNEVILLE         ID   TRAINED SPOTTER

&&

NP
Local storm report, May 31, 1:06 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
106 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     HAIL             1 WNW IDAHO FALLS       43.50N 112.05W
05/31/2018  M0.88 INCH       BONNEVILLE         ID   PUBLIC

&&

NP
Local storm report, May 31, 1:42 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
142 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     HAIL             IDAHO FALLS             43.49N 112.04W
05/31/2018  E0.25 INCH       BONNEVILLE         ID   PUBLIC

&&

NP
Special weather statement, May 31, 1:42 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Pocatello ID
142 PM MDT THU MAY 31 2018

IDZ017-312015-
Eastern Magic Valley ID-
142 PM MDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
215 PM MDT...

At 141 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Eden or 18 miles east of Jerome, moving
northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Lincoln County.

A severe thunderstorm watch remains in effect until 800 PM MDT for
south central Idaho.

LAT...LON 4277 11405 4281 11405 4281 11416 4301 11410
      4293 11385 4277 11402
TIME...MOT...LOC 1941Z 050DEG 28KT 4272 11416

RS
Local storm report, May 31, 1:46 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
146 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FUNNEL CLOUD     ASHTON                  44.07N 111.45W
05/31/2018                   FREMONT            ID   EMERGENCY MNGR

            2 FUNNELS SPOTTED. LOCATION AND TIME
            UNKNOWN.

&&

NP

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 6:18 PM MDTSpecial Weather StatementPIHOneida, Power57 min
May 30, 6:46 PM MDTSpecial Weather StatementPIHMinidoka44 min
May 30, 7:20 PM MDTSpecial Weather StatementPIHBannock55 min
May 30, 7:24 PM MDTSpecial Weather StatementPIHBingham51 min
May 30, 7:38 PM MDTSpecial Weather StatementPIHFranklin82 min
May 30, 8:19 PM MDTSpecial Weather StatementPIHBlaine56 min
May 30, 8:24 PM MDTSpecial Weather StatementPIHBonneville, Caribou81 min
May 30, 8:32 PM MDTSpecial Weather StatementPIHBingham, Butte, Minidoka, Power88 min
May 30, 8:37 PM MDTSpecial Weather StatementPIHBear Lake83 min
May 30, 8:54 PM MDTSpecial Weather StatementPIHCuster81 min
May 30, 9:18 PM MDTSpecial Weather StatementPIHBonneville42 min
May 31, 10:41 AM MDTRiver Flood WatchPIHBonneville18 hr
May 31, 12:40 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Jefferson, Madison35 min
May 31, 1:03 PM MDTTornado WarningPIHBonneville, Jefferson, Madison, Teton27 min
May 31, 1:16 PM MDTSevere Thunderstorm WarningPIHBonneville, Jefferson, Madison24 min
May 31, 1:27 PM MDTTornado WarningPIHFremont, Jefferson, Madison, Teton33 min
May 31, 1:42 PM MDTSpecial Weather StatementPIHLincoln33 min
May 31, 1:44 PM MDTSevere Thunderstorm WarningPIHBonneville, Fremont, Jefferson, Madison46 min
May 31, 2:08 PM MDTSpecial Weather StatementPIHLincoln52 min
May 31, 2:13 PM MDTSpecial Weather StatementPIHBonneville32 min
May 31, 2:18 PM MDTSpecial Weather StatementPIHMinidoka42 min
May 31, 2:33 PM MDTSevere Thunderstorm WarningPIHLincoln31 min
May 31, 2:42 PM MDTSevere Thunderstorm WarningPIHBlaine, Minidoka48 min
May 31, 2:58 PM MDTSevere Thunderstorm WarningPIHLincoln, Minidoka33 min
May 31, 3:02 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Minidoka, Power43 min
May 31, 3:12 PM MDTTornado WarningPIHBingham, Blaine, Minidoka, Power33 min
May 31, 3:27 PM MDTTornado WarningPIHBingham, Blaine, Butte, Power34 min
May 31, 3:44 PM MDTSpecial Weather StatementPIHCassia61 min
May 31, 3:57 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Bonneville, Butte, Jefferson44 min
May 31, 4:25 PM MDTSpecial Weather StatementPIHJefferson35 min
May 31, 4:30 PM MDTSevere Thunderstorm WarningPIHCassia45 min
May 31, 4:31 PM MDTTornado Warning Tornado observedPIHBingham, Bonneville, Jefferson29 min
May 31, 4:46 PM MDTTornado Warning Tornado observedPIHBonneville, Jefferson, Madison29 min
May 31, 4:50 PM MDTSevere Thunderstorm WarningPIHClark, Fremont, Jefferson, Madison40 min
May 31, 5:15 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Fremont, Jefferson, Madison, Teton45 min
May 31, 5:22 PM MDTSevere Thunderstorm WarningPIHBlaine, Cassia, Power38 min
May 31, 5:24 PM MDTSevere Thunderstorm WarningPIHClark, Fremont, Jefferson, Madison51 min

Nearby

Tornado Warnings in Idaho, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.